Alert archive / Pennsylvania / Freeze Watches in 2021
Freeze Watch 4, NWS State College, PA
NWS State College, PA issued this freeze watch at May 11, 2021, 2:58 PM EDT for Cambria County, Somerset County, Pennsylvania. It took effect at May 12, 2021, 1:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 11, 2021, 2:58 PM EDT (18:58 UTC)
- In effect from
- May 12, 2021, 1:00 AM EDT
- Expired
- May 11, 2021, 5:49 PM EDT
- In force
- Issued by
- NWS State College, PA
Counties Cambria County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 106 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
115 WWUS71 KCTP 111858 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 258 PM EDT Tue May 11 2021 PAZ024-033-121200- /O.NEW.KCTP.FZ.A.0004.210512T0500Z-210512T1200Z/ Cambria-Somerset- Including the cities of Johnstown and Somerset 258 PM EDT Tue May 11 2021 ...FREEZE WATCH IN EFFECT FROM 1 AM EDT WEDNESDAY THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures possible. * WHERE...Cambria and Somerset Counties. * WHEN...From 1 AM EDT Wednesday through Wednesday morning. * IMPACTS...Freezing temperatures could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take protective measures now as freezing temperatures could damage or kill tender plants and vegetation. Potted plants should be brought inside. && $$ MRS/REG/ANW For more information from the National Weather Service visit http://weather.gov/ctp
1 follow-up statement
155 WWUS71 KCTP 112149 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 549 PM EDT Tue May 11 2021 PAZ024-033-112300- /O.CAN.KCTP.FZ.A.0004.210512T0500Z-210512T1200Z/ Cambria-Somerset- Including the cities of Johnstown and Somerset 549 PM EDT Tue May 11 2021 ...FREEZE WATCH IS CANCELLED... Minimum temperatures are expected to remain above freezing for most of the area, generally ranging between 33 and 35 degrees. In addition, northwest winds of 10 to 15 mph will persist overnight, preventing frost formation as well. $$ For more information from the National Weather Service visit http://weather.gov/ctp
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this freeze watch went out at May 11, 12:46 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 11, 12:46 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service State College PA 1246 PM EDT Tue May 11 2021 .SYNOPSIS... Another breezy and cool day for early-mid May with a few passing rain showers this afternoon. Dry weather conditions will follow through the midweek period with a decreasing winds and chilly nighttime temperatures. A slow moderating trend is expected into the upcoming weekend. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... Visible sat loop shows increasing low level cu and mid clouds expanding eastward to the north/west of I-81. This is in advance of a s/w trough crossing the Lower Glakes and subtle sfc trough/wind shift pushing southeast of Lake Erie. Still expect isolated to scattered showers to develop into the afternoon with max POPs across the central and eastern portions of the CWA. The latest HREF mean shows a few hundred j/kg of cape over the eastern 1/3 of the area, and with cold pocket/strong westerly aloft will need to monitor for low- topped convection and gusty winds/small hail. Another breezy and cool day for early-mid May in CPA with maxT in the 50-65F range (NW to SE) or about 10-15F below climo. Most shower activity should fade into tonight with loss of heating. A few showers/low clouds may linger over the northern tier near the coldest temps aloft associated with fairly potent s/w trough moving into northern New England. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Clear to partly cloudy conditions expected for tonight with lows in the low 30s to around 40F. A northwest wind averaging 6-11 mph (with some gusts into the teens) should preclude frost formation with readings bottoming close to freezing over the western Alleghenies. High pressure builds in for midweek yielding dry weather, with more mild high temperatures. Clear nights and calm winds will yield some chilly nights during the midweek, especially Wednesday night/Thursday morning as temperatures will dip into the mid to low 30s. Areas of frost are possible Thursday morning. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Wednesday night/Thursday morning will be rather chilly with lows in the 30s with frost headlines possible. After that chilly morning, temperatures will start to moderate and approach more seasonal ranges, with highs getting into the 70s by the weekend. The middle part of the week looks to be fairly dry, but showers and possibly a thunderstorm are possible on Friday afternoon as upper level diffluence will promote rising air. Afternoon showers and thunderstorms are possible again on Saturday and Sunday, though Sunday is trending drier in recent model runs. There are vast differences between the GFS and EURO for the beginning of next week in terms of the type of upper-level forcing, but both models are hinting at an unsettled weather pattern for the start of the week. Showers look likely for the beginning and middle of the week at this point. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... For the 12Z TAF package, I did add some MVFR CIGS late tonight at BFD and JST, based on another wind shift line and guidance. Otherwise not much change from recent forecast. Still a lot of mid level clds across the area, been watching the VAD wind profile to see how cloud heights are. I did not go outside to look for ISS, given the clouds. Earlier discussion below. There could be an isolated shower across the southwest early this afternoon. There could be another batch of showers form late today across the far north. Winds will pick up by late morning. Aside from BFD and JST later tonight, expect VFR conditions today into Wednesday, given the dry airmass. Outlook... Wed...VFR. Windy. Thu...VFR/no sig wx. Fri-Sat...VFR. A few showers possible. && .CLIMATE... The record low temperature for Thursday morning (5/13) in State College is 30 degrees. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Lambert/Gutierrez LONG TERM...Gutierrez AVIATION...Martin CLIMATE...
Hazardous weather outlook, May 11, 8:07 AM EDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service State College PA 807 AM EDT Tue May 11 2021 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-121215- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 807 AM EDT Tue May 11 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Freeze Watches in Pennsylvania, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.